Winter Weather, Castro
- When
- December 19, 6:00 PM CST to December 20, 3:00 AM CST
- Where
- Castro forecast zone
- Reported by
- COOP Observer
- Coordinates
- 34.530, -102.262 (the zone’s center; the record gives no point)
A powerful upper level closed low pressure system moved across West Texas on the 19th. Although most snowfall and blizzard conditions were observed well north of the Lubbock CWA, the extreme southwestern Texas panhandle received some snowfall.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
A powerful upper level closed low pressure system moved across West Texas on the 19th. Although most snowfall and blizzard conditions were observed well north of the Lubbock CWA, the extreme southwestern Texas panhandle received some snowfall.
Snowfall accumulation totals: Friona (Parmer County)...1.0 inch, Dimmitt (Castro County)...1.0 inch.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Dec 19, 5:51 PM CST, 9 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 551 PM CST MON DEC 19 2011 .UPDATE... NO FORECAST/HEADLINE CHANGES ATTM. COLD FRONT IS MAKING PROGRESS SOUTHWARD...AND NEAR/SUB-FREEZING TEMPERATURES ARE RESULTING IN A WINTRY MIX/SNOW WITHIN A BROAD AREA OF LIGHT TO MODERATE RADAR ECHOES OVER THE EXTREME SOUTHWEST PANHANDLE AND THE NORTHWESTERN SOUTH PLAINS. THUS FAR...WET SOILS/ SURFACES HAVE MELTED SNOWFALL AND NO ACCUMULATIONS HAVE BEEN YET REPORTED. PRECIPITATION...MOSTLY SNOW...SEEMS TO BE FILLING IN WITHIN THE DEFORMATION ZONE NORTH OF THE MID-LEVEL LOW OVER EAST CENTRAL NEW MEXICO AND THE WESTERN PANHANDLE. THIS SHOULD RESULT IN SOME POTENTIAL FOR SNOW/BLOWING SNOW OVER THE SAID AREA DURING THE COMING 1-4 HOURS. ALTHOUGH NARROW...A SMALL WINDOW OF OPPORTUNITY FOR ACCUMULATIONS MAY OCCUR THERE AS TEMPERATURES FALL WITH SUNSET AND CONTINUED COLD AIR ADVECTION. && .AVIATION... COMPLEX AVIATION FORECAST THIS CYCLE AS A MAJOR WINTER STORM SKIRTS JUST NORTH OF THE TERMINALS. INTERMITTENT MVFR CONDITIONS POSSIBLE DURING THE NEXT 6 HRS AS SHOWERS/THUNDERSTORMS IMPACT KCDS AND POTENTIAL FOR RAIN/SNOW/SLEET SHOWERS MOVE NEAR KLBB. PROSPECTS FOR IFR CIGS APPEARS BEST IN THE CHILDRESS VICINITY AFTER MIDNIGHT AS LOW STRATUS FILLS IN BEHIND A FRONTAL PASSAGE. STRONG NORTHWESTERLY WINDS BEHIND THE SAME FROPA MAY APPROACH AIRPORT WARNING CRITERIA /30 KT/ AOA 02Z AND WILL BE MONITORED. && .PREV DISCUSSION... /ISSUED 302 PM CST MON DEC 19 2011/ SHORT TERM... PRECIP ACROSS THE EXTREME SWRN PANHANDLE LIKELY TO CHANGE OVER TO SNOW PRETTY SOON AS COLD AIR HAS ARRIVED THERE. WEBCAMS ON 1-40 FROM VEGA WWD SHOWING CHANGE OVER THERE WITHIN THE LAST HOUR. AS A WHOLE PRECIP CONTINUES TO MAINLY ROTATE NWD...ALTHOUGH WITH THE UPPER LOW OVER EAST CENTRAL NM BEGINNING TO SEE A ROTATION OF SHOWERS EWD FROM SOUTH OF CLOVIS TOWARD TATUM AND ALSO SEEING SOME SMALL SCALE SHOWERS WITHIN A 30 MILE RADIUS OF LUBBOCK IN AN AREA WHERE LOW TO MID LEVEL DESTABLIZATION HAS OCCURRED COURTESY OF WARMING WITH THE DRY SLOT AND BREAK IN CLOUD COVER. HOWEVER THE BEST COMBINATION OF LIFT AND AT LEAST MODEST MID LEVEL INSTABILITY WILL BE ACROSS THE NWRN ZONES THEN WEAKEN AS IT SHIFTS EWD OVERNIGHT. WILL MAINTAIN A TIGHT GRADIENT IN POPS WITH SLIGHT CHANCE ACROSS THE SOUTHEAST AND CATEGORICAL ACROSS THE NW. CONTINUE TO EXPECT THE CHANGE TO SNOW TO GRADUALLY EXPAND TO THE SOUTH AND EAST AS THE EVENING PROGRESSES. QUESTIONS STILL ABOUND ON AMOUNTS...ESPECIALLY IN THE WARNING FOR PARMER AND CASTRO...BUT CONTINUE TO THINK THAT 4 TO 5 ON THE HIGH REMAINS ATTAINABLE...ALBEIT INCREASINGLY UNLIKELY. SOME COMFORT IN THE POSSIBILITY OF CONVECTIVE PRECIP CONTINUING AFTER THE CHANGE TO SNOW AND HENCE SOME SNOW BURSTS REMAIN A POSSIBLE OUTCOME. NO CHANGES TO WINTER HEADLINES ATTM. NORTH WINDS LIKELY TO BECOME A BIT GUSTY THIS EVENING...ESPECIALLY ON THE CAPROCK. MAY BE ABLE TO REACH ADVISORY PERIODICALLY BUT FOR THE MOST PART EXPECT WINDS TO STAY BELOW THAT THRESHOLD BUT STILL BE STRONG ENOUGH TO BLOW SOME SNOW AROUND IN THE NW. TUESDAY LOOKS TO BE COOL BUT DRY WITH MAYBE A FEW FLURRIES LINGERING PAST SUNRISE IN THE CHILDRESS AREA. OTHERWISE CLOUD COVER IN THE MORNING SHOULD BEGIN TO BREAK UP. BRISK NORTH WIND AND ASSOCIATED COLD ADVECTION WILL KEEP TEMPS COOL...FAVORING COOLER END OF MOS GUIDANCE ATTM. LONG TERM... ACTIVE SOUTHERN STREAM WILL CONTINUE WITH ANOTHER SHORTWAVE TROUGH PASSING ACROSS THE AREA WEDNESDAY NIGHT. THIS ONE WILL BE DRY HOWEVER WITH THE PRECIPITATION REMAINING ACROSS SOUTH AND EAST TEXAS. A REENFORCING COLD SURGE WILL FOLLOW ON THURSDAY IN ITS WAKE...THUS AFTER A BRIEF WARMUP INTO THE 50S WEDNESDAY...HIGHS WILL DROP AROUND 5-10 DEGREES INTO THE 40S THURSDAY FOR MOST LOCALES...PERHAPS SOME 30S NW. NEXT STRONGER SYSTEM IS PROGGED TO BREAK OFF FROM THE NORTHERN JET AND DIG SOUTHWARD TOWARD THE 4 CORNERS AREA LATE THURSDAY WITH ANOTHER SURGE OF COLD AIR AHEAD OF IT THURSDAY NIGHT. GFS AND ECMWF ARE A LITTLE MORE CONSISTENT NOW WITH SCATTERED LIGHT SNOW ACROSS THE SOUTH PLAINS THURSDAY NIGHT AND FRIDAY AS THIS UPPER LOW/TROUGH MOVES EAST INTO THE CENTRAL PLAINS. MOISTURE LOOKS SOMEWHAT LIMITED...BUT SHOULD HAVE SOME WEAK DYNAMICS AND SOME LOW TO MID LEVEL SATURATION TO ALLOW FOR SCT SNOW SHOWERS. BASED ON MODEL TRENDS AND GUIDANCE...DECIDED TO UP POPS A NOTCH TO 30 PCT ON FRIDAY. NW UPPER FLOW WITH A FEW EMBEDDED SHORTWAVES WILL KEEP THINGS DRY AND COOL INTO THE WEEKEND WITH PERIODIC SURGES OF COLDER AIR IN HIGHLY AMPLIFIED UPPER AIR PATTERN WITH BUILDING RIDGE ALONG THE WEST COAST AND TROFFINESS ACROSS THE EASTERN CONUS. THE WESTERN RIDGE WILL TRY TO BUILD EASTWARD INTO THE SOUTHERN PLAINS EARLY NEXT WEEK. PRELIMINARY INDICATIONS SEEM TO SUGGEST A DRY BUT CHILLY DAY ON CHRISTMAS DAY WITH BREEZY NORTHERLY WINDS...AND HIGHS MAINLY IN THE 30S AND 40S. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 19 34 21 50 23 / 90 0 0 10 10 TULIA 22 34 22 51 25 / 90 10 0 0 10 PLAINVIEW 23 36 24 51 25 / 70 0 0 0 10 LEVELLAND 24 38 24 52 26 / 40 0 0 0 10 LUBBOCK 25 37 24 52 27 / 30 0 0 0 10 DENVER CITY 25 40 24 53 27 / 20 0 0 10 10 BROWNFIELD 26 39 25 52 27 / 20 0 0 0 10 CHILDRESS 27 38 26 51 28 / 60 10 0 0 10 SPUR 28 41 26 52 29 / 30 10 0 0 10 ASPERMONT 31 43 26 53 30 / 20 10 0 0 10 && .LUB WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY UNTIL 6 AM CST TUESDAY FOR THE FOLLOWING ZONES: TXZ023>025-027>030-033. WINTER STORM WARNING UNTIL 6 AM CST TUESDAY FOR THE FOLLOWING ZONES: TXZ021-022. && 20
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 300 PM CST MON DEC 19 2011 TXZ021>044-202100- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 300 PM CST MON DEC 19 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TONIGHT WINTER WEATHER SNOWFALL OF 2 TO 5 INCHES ACROSS THE EXTREME SOUTHWESTERN TEXAS PANHANDLE IS EXPECTED TONIGHT. GUSTY NORTHERLY WINDS MAY CAUSE BLOWING AND DRIFTING OF SNOW. A WINTER STORM WARNING REMAINS IN EFFECT FOR THIS AREA. LIGHT SNOW ACCUMULATIONS...TO ABOUT AN INCH...WILL BE POSSIBLE FOR THE SOUTH PLAINS AND NORTHERN ROLLING PLAINS...AND A WINTER WEATHER ADVISORY REMAINS IN EFFECT THERE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
2 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, December 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 352024, 352025.